Alert archive / Alaska / Blizzard Watches in 2007

Blizzard Watch 15, NWS Anchorage, AK

October 29, 2007

NWS Anchorage, AK issued this blizzard watch at Oct 29, 2007, 6:40 AM AKDT. It took effect at Oct 30, 2007, 2:00 AM AKDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 29, 2007, 6:40 AM AKDT (14:40 UTC)
In effect from
Oct 30, 2007, 2:00 AM AKDT
Expired
Oct 29, 2007, 5:23 PM AKDT
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 291940
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1140 AM ADT MON OCT 29 2007


AKZ131-300745-
/X.NEW.PAFC.BZ.A.0015.071030T1000Z-071030T2000Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
1140 AM ADT MON OCT 29 2007

...BLIZZARD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING FOR THOMPSON PASS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING FOR THOMPSON PASS. 

A STRONG WEATHER FRONT ASSOCIATED WITH A DEVELOPING LOW SOUTH OF
THE EASTERN ALEUTIANS MOVES TO ALONG THE NORTH GULF COAST EARLY
TUESDAY MORNING. MODERATE SNOW ALONG WITH EASTERLY WINDS OF 30 TO
45 MPH MAY PRODUCE WHITEOUT CONDITIONS IN BLOWING SNOW THROUGH
THOMPSON PASS STARTING LATE TONIGHT. VISIBILITIES WILL IMPROVE
TUESDAY AFTERNOON AS SNOW MIXES WITH RAIN.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
2 follow-up statements
000 
WWAK41 PAFC 300005
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
405 PM ADT MON OCT 29 2007

AKZ131-301215-
/X.UPG.PAFC.BZ.A.0015.071030T1000Z-071030T2000Z/
/X.NEW.PAFC.BZ.W.0026.071030T1000Z-071030T1800Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
405 PM ADT MON OCT 29 2007

...BLIZZARD WARNING IN EFFECT FROM 2 AM TO 10 AM ADT TUESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 10 AM ADT TUESDAY. THE
BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A STRONG WEATHER FRONT WILL APPROACH THE NORTH GULF COAST EARLY
TUESDAY MORNING. THIS FRONT WILL BRING SNOW AND WIND TO THE
THOMPSON PASS AREA AFTER MIDNIGHT. SNOWFALL AND EAST WINDS 30 TO
45 MPH WILL PRODUCE BLIZZARD CONDITIONS IN THOMPSON PASS BEGINNING
AFTER MIDNIGHT AND PERSISTING INTO MID MORNING TUESDAY. CONDITIONS
WILL IMPROVE TUESDAY AFTERNOON AS SNOW CHANGES TO RAIN.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$
000 
WWAK41 PAFC 300123 CCA
WSWAER

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
522 PM ADT MON OCT 29 2007

AKZ131-301345-
/X.UPG.PAFC.BZ.A.0015.071030T1000Z-071030T2000Z/
/X.COR.PAFC.BZ.W.0026.071030T1000Z-071030T1800Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
522 PM ADT MON OCT 29 2007

CORRECTED HEADLINE

...BLIZZARD WARNING IN EFFECT FROM 2 AM TO 10 AM ADT TUESDAY
THROUGH THOMPSON PASS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 10 AM ADT TUESDAY. THE
BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A STRONG WEATHER FRONT WILL APPROACH THE NORTH GULF COAST EARLY
TUESDAY MORNING. THIS FRONT WILL BRING SNOW AND WIND TO THE
THOMPSON PASS AREA AFTER MIDNIGHT. SNOWFALL AND EAST WINDS 30 TO
45 MPH WILL PRODUCE BLIZZARD CONDITIONS IN THOMPSON PASS BEGINNING
AFTER MIDNIGHT AND PERSISTING INTO MID MORNING TUESDAY. CONDITIONS
WILL IMPROVE TUESDAY AFTERNOON AS SNOW CHANGES TO RAIN.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Oct 28, 11:33 PM AKDT, 7 hours 7 minutes earlier.

Area forecast discussion, Oct 28, 11:33 PM AKDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
433 AM ADT MON OCT 29 2007

.ANALYSIS AND UPPER LEVELS...
TWO SIGNIFICANT SURFACE LOW PRESSURES ARE PRESENT THIS
MORNING...EACH WITH SIGNIFICANT UPPER LEVEL JET SUPPORT. ONE LOW IS
PRESENT IN BRISTOL BAY JUST OFF CAPE NEWENHAM. THIS LOW INTENSIFIED
QUITE RAPIDLY OVERNIGHT. PRECIPITATION...MOSTLY RAIN...HAS SPREAD
OUT AHEAD OF THIS LOW FROM LAKE ILIAMNA WEST TO THE KUSKOKWIM DELTA.
THE OTHER SURFACE LOW IS MOVING RAPIDLY WEST TO EAST JUST SOUTH OF
THE ALEUTIAN CHAIN...AND IS SOUTH OF DUTCH HARBOR THIS MORNING.
PRECIPITATION AND THE STRONGEST WINDS WITH THIS LOW HAVE JUST BEEN
SKIMMING THE SOUTHERN PART OF THE COASTAL MARINE FORECAST ZONES ON
THE PACIFIC SIDE. ALSO OF INTEREST THIS MORNING IS A WEAK SURFACE
TROUGH IN THE NORTHERN GULF WHICH IS BRINGING RAIN SHOWERS TO THE
NORTH GULF COAST THIS MORNING. THIS SYSTEM IS MINOR COMPARED TO
INCOMING WEATHER. THE BRISTOL BAY LOW WILL REMAIN STATIONARY THROUGH
LATE THIS AFTERNOON...THEN THIS EVENING IT WILL BE ABSORBED BY THE
NORTH PACIFIC LOW RACING EASTWARD SOUTH OF THE AKPEN...MEANWHILE
RAPIDLY INTENSIFYING AS IT MOVES INTO THE WESTERN GULF TONIGHT. A
FRONT THIS MORNING EXTENDING SOUTHEAST FROM THE BRISTOL BAY LOW INTO
MARINE ZONE 150 WILL MOVE OUT WELL AHEAD OF THE MAJOR LOW...BRINGING
SIGNIFICANT WINDS AND RAIN TO THE NORTH GULF COAST TONIGHT.

.MODEL DISCUSSION...
CERTAINLY SOME MODEL ISSUES TO DEAL WITH FOR THIS FORECAST PACKAGE.
ALL MODELS NOW AGREE THAN THE BRISTOL BAY LOW WILL WEAKEN AND BE
ABSORBED INTO THE STRONGER LOW SOUTH OF THE AKPEN TONIGHT. MODELS DO
STILL DIFFER ON THE EXACT TRACK OF THE STRONG LOW NORTHWARD THROUGH
THE WESTERN GULF...AS WELL AS THE TIMING. OVERALL...FAVORING THE GFS
TRACK AND SPEED. ITS TRACK IS MIDDLE OF THE ROAD AMONG THE
MODELS...BRINGING THE LOW ONSHORE THE WESTERN KENAI PENINSULA LATE
TONIGHT. THE SPEED OF THE LOW WE ARE GOING WITH IS ABOUT SIX HOURS
SLOWER THAN PREVIOUSLY THOUGHT. GOOD AGREEMENT BETWEEN OPERATIONAL
GFS AND THE GFS ENSEMBLE MEAN BUILDS CONFIDENCE IN THIS
SOLUTION...THOUGH GENERALLY SPEAKING...AGREEMENT AMONG DIFFERENT
MODELS IS A WHOLE LOT BETTER THAN IT WAS.

BEGINNING TUESDAY EVENING...MODEL AGREEMENT GOES BACK OUT THE DOOR
WITH THE NEXT SIGNIFICANT LOW TO TRACK FROM WEST TO EAST ALONG OR
JUST SOUTH OF THE ALEUTIAN CHAIN. 0Z GFS RUN WAS AN OUTLIER TO
PREVIOUS GFS RUNS. A QUICK PEEK AT THE 6Z GFS SHOWS LOOKS QUITE
DIFFERENT THAN THE 0Z GFS. HOWEVER...ECMWF HAS BEEN FAIRLY
CONSISTENT ON THE TRACK OF THIS SECOND LOW...SO WE ARE GENERALLY
FAVORING THE ECMWF BEGINNING TUESDAY NIGHT.

.SHORT TERM FORECAST...
SOUTHCENTRAL FORECAST...
A DOUBLE PUNCH OF WEATHER TO AFFECT THE NORTHERN GULF COAST THROUGH
TUESDAY. FIRST...A FRONT WILL MOVE NORTH THROUGH THE GULF TODAY
REACHING THE COAST THIS EVENING. THEN A STRONG LOW WILL FOLLOW ABOUT
12 HOURS BEHIND THE FRONT. THIS STRONG LOW WILL MOVE UP COOK INLET
LATE TONIGHT AND TUESDAY MORNING. WINDS WILL BE A CONCERN WITH THIS
STRONG OF A FRONT AND LOW PRESSURE...WITH SOME MARINE ZONES REACHING
MINIMUM STORM FORCE WINDS...AND WIND GUSTS APPROACHING HURRICANE
FORCE IN THE USUAL CHANNELED TERRAIN LIKE TURNAGAIN ARM. LOTS OF
WARM AIR WITH THIS SYSTEM...SO RAIN WILL BE MORE COMMON THAN SNOW
FOR LOWER ELEVATIONS. PRECIPITATION WILL BE SLOW TO REACH THE USUAL
DOWNSLOPE AREAS OF COOK INLET NORTH THROUGH THE EASTERN SUSITNA
VALLEY UNTIL TUESDAY OR TUESDAY NIGHT WHEN THE LOW MOVES INLAND AND
THE FLOW BECOMES SOUTH TO SOUTHWEST. THERE COULD BE SOME SNOW
CONCERNS TUESDAY NIGHT INTO WEDNESDAY AS COOLER AIR WORKS IN...BUT
THERE IS NOT A WHOLE LOT OF COLD AIR TO WORK WITH BEHIND THIS SYSTEM
IN THE FIRST PLACE...SO TEMPERATURES FOR THE LOWEST ELEVATIONS WILL
BE MARGINAL.

SOUTHWEST MAINLAND FORECAST...
A NEARLY STATIONARY LOW PRESSURE OFF CAPE NEWENHAM IS BRINGING
WIDESPREAD PRECIPITATION TODAY...MOSTLY RAIN...FOR MOST OF THE
SOUTHWEST MAINLAND EXCEPT NORTH OF SLEETMUTE. SNOW WILL MIX IN ALONG
THE NORTHERN EDGE OF THE PRECIPITATION...BUT NO SIGNIFICANT
ACCUMULATIONS ARE EXPECTED AT THIS POINT. GUSTY WINDS ARE PRESENT
TODAY AROUND THE LOW...WITH THE STRONGEST WINDS ALONG THE WEST SIDE
OF THE ALEUTIAN RANGE AND ALONG THE AKPEN. THE NEWENHAM LOW WILL
GRADUALLY DIE OUT TONIGHT AS ITS ENERGY IS ABSORBED INTO THE GULF OF
ALASKA LOW. HOWEVER...WIDESPREAD PRECIPITATION WILL CONTINUE.
PRECIPITATION WILL GRADUALLY SWITCH FROM RAIN TO SNOW OVER MOST
AREAS TONIGHT INTO TUESDAY AS THE STRONG LOW PRESSURE WORKS INLAND
EAST OF THE ALASKA RANGE AND COOLER AIR WORKS IN FROM THE NORTHWEST.
SOME SNOWFALL ACCUMULATIONS ARE POSSIBLE TUESDAY INTO WEDNESDAY
BEFORE WEAK HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT AND THE SNOW
TAPERS OFF.

BERING SEA/ALEUTIAN FORECAST...
THROUGH THURSDAY...MOST OF THE BERING SEA AND ALEUTIAN REGION WILL
BE UNDER COOL UNSTABLE NORTHWEST FLOW WITH RAIN AND SNOW SHOWERS
FROM TIME TO TIME. ESPECIALLY GUSTY NORTHWEST WINDS WILL BE PRESENT
OVER THE EASTERN BERING/ALEUTIANS AND AKPEN THROUGH TUESDAY ON THE
BACKSIDE OF THE LOW PRESSURE MOVING THROUGH THE NORTHWEST GULF OF
ALASKA. MOST OF THE SIGNIFICANT LOW PRESSURES WILL CONTINUE TO TRACK
JUST SOUTH OF THE ALEUTIAN CHAIN...WITH THE STRONGEST WINDS AND
HEAVIEST PRECIPITATION STAYING JUST SOUTH OF THE FORECAST AREA. WE
WILL HAVE TO WATCH FOR ANY SMALL CHANGES IN THE LOW TRACKS WHICH
COULD BRING THE LOW PRESSURE AREAS OVER THE ALEUTIAN CHAIN.

.LONG TERM FORECAST...
CHANGEABLE...PROGRESSIVE...UNSETTLED WEATHER PATTERN TO CONTINUE
THROUGH NEXT WEEKEND. THE WEATHER PATTERN HAS CERTAINLY TAKEN A STEP
UP FROM THE RELATIVELY TRANQUIL PATTERN WHICH WAS PRESENT FOR MUCH
OF OCTOBER.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...STORM WARNINGS ZONES 120 132 351 352
         GALE WARNINGS ZONES 125 130 138 150 155 160 165 170 171 172
         175 176 179 412 413 414.
FIRE WEATHER...NONE.

FOISY OCT 07

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 10:30 PM AKDTGale WarningAFC3 days
Oct 28, 10:30 PM AKDTSmall Craft AdvisoryAFC41 hr
Oct 28, 10:30 PM AKDTStorm WarningAFC30 min
Oct 28, 11:00 PM AKDTGale WarningAFC12 hr
Oct 28, 11:00 PM AKDTGale WarningAFC36 hr
Oct 28, 11:00 PM AKDTGale WarningAFC12 hr
Oct 28, 11:00 PM AKDTSmall Craft AdvisoryAFC12 hr
Oct 29, 1:45 AM AKDTGale WarningAFC33 hr
Oct 29, 5:25 AM AKDTHigh Wind WatchAFC11 hr
Oct 29, 10:58 AM AKDTHigh Wind WarningAFC29 hr
Oct 29, 11:00 AM AKDTGale WarningAFC36 hr
Oct 29, 11:00 AM AKDTSmall Craft AdvisoryAFC60 hr
Oct 29, 11:00 AM AKDTStorm WarningAFC12 hr
Oct 29, 11:05 AM AKDTBlizzard WarningAFC18 hr

Nearby

Blizzard Watches in Alaska, 2007Every blizzard watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.